MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFR2030
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6), 2019 whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6), 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrence, adhesions, abscess of abdominal wall and stomach.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2011: dr.(b)(6).Operative report.Procedure: colonoscopy.Preoperative diagnosis: 1.Left upper quadrant abdominal pain.2.Previous recent admission for perforated diverticulitis at the splenic flexure.Postoperative diagnosis: 1.Left upper quadrant abdominal pain.2.Previous recent admission for perforated diverticulitis at the splenic flexure.3.Diverticulosis of the descending and sigmoid colon.4.Internal hemorrhoids.Condition: ¿given the fact that the patient has had recurrence of her symptoms and recent ct imaging showed no complete resolution of her inflammation and her splenic flexure.Will admit her for several days of intravenous antibiotic therapy until her pain improves and if it does not we may have to consider interval colectomy.¿ (b)(6) 2011: (b)(6) medical center.Inpatient hospitalization.(b)(6) 2011: dr.(b)(6).Operative report.Procedure: 1.Exploratory laparotomy.2.Lysis of small bowel adhesions.3.Mobilization of splenic flexure of colon.4.Resection of splenic flexure of colon.5.Creation of primary end-to-side colo-colo-anastomosis with 2 layer hand sewn closure.6.Gram patch of anastomotic line.Preoperative diagnosis: chronic colitis of the splenic flexure.Postoperative diagnosis: 1.Chronic colitis of the splenic flexure.2.Localized perforation of splenic flexure.3.Pericolonic phlegmon.Anesthesia: general.Estimated blood loss: 600 ml.Specimen: splenic flexure of colon.Wound classification: ¿ii¿ [clean ¿ contaminated ].Procedure: ¿after receiving informed consent, the patient was brought to the operative suite and placed on the table in the supine position.Prior to induction, we performed a timeout procedure to identify this was the correct patient having the correct procedure being performed on the correct surgical site.All in the room was [sic] in agreement with this.Once this was done, she was also given 3.375 grams of iv [intravenous] zosyn for preoperative antibiotic prophylaxis.She was also given 5000 units subcutaneous heparin injection for deep venous thrombosis prophylaxis.In addition to this, she was placed in bilateral lower extremity compression devices.Once these devices were in place, she was then induced with general endotracheal anesthesia.She was subsequently prepped and draped in the usual sterile fashion.We then made a midline incision approximately 7 cm above the umbilicus down to and around the umbilicus.Approximately 3 cm below that, sharp dissection was carried down through the skin and subcutaneous fatty tissue down to the level of the fascia of the anterior abdominal wall, which was then opened sharply and abdominal cavity entered.Upon entering the abdominal cavity, she had a few adhesions of her greater omentum to her small intestine which were lysed and removed.Once this was done, the bookwalter retractor was put into place and the small bowel tucked away.The colon was then mobilized from the sigmoid colon proximally up to and around the splenic flexure to completely free the splenic flexure.She did have a large inflammatory phlegmon in this area which was very inflamed and bled very easily.Care was taken to achieve hemostasis as we took this area down.Once this area was completely mobilized, we then fired a 75 gia stapler just distal to the left branch of the middle colic artery and a 75 gia stapler was fired approximately 2 cm proximal to the beginning of the sigmoid colon.Once this was done, the ligature device was used to divide the mesentery of the removed segment.The colon specimen was then handed off and sent for permanent pathology.Once this was done, the proximal end was aligned side to the end of the colon and we then created a back layer of interrupted 3-0 silk sutures.Colotomy was then created on both sides of the anastomosis and then this was then put together using a running 2-0 pds suture and a canal stitch was used in the corner of this to transition to close the back side.The suture was then reapproximated to the beginning suture on the other side.This was again oversewn with another layer on the backside of interrupted 3-0 silk suture creating a 2 layer handsewn anastomosis.We then sprayed 5 ml of floseal across the anastomotic line and all the way around to the back side of the anastomotic line.Using interrupted 3-0 silk suture, a gram patch of greater omentum was then created to completely cover the surgical anastomosis.The abdominal cavity was copiously irrigated and suctioned.The bookwalter retractor was removed, and all sponges were counted, and the count was correct and accurate x 3.The fascia was then reapproximated from inferior to superior and from superior to inferior with 0 looped pds sutures.These were then tied in the middle.The skin edges were then reapproximated with a stapling device.The wound was then cleaned and dressed with 4 x 4 gauze and tape dressings.The patient tolerate [sic] the procedure well without complication.All sponge and needle counts were correct and accurate x 3 at the end of the procedure.¿ (b)(6) 2011: (b)(6).Pathology report.Final diagnosis: colon, splenic flexure, partial colectomy: ¿severe acute colitis with features of rupture and ischemic changes (see comment).Reactive hyperplasia and edema in colon mucosa.Negative for dysplasia or malignancy.¿ comment: ¿the histologic findings in the area of stricture seen grossly show an extensive acute inflammatory infiltrate that penetrates through the colon wall and into the pericolic fat.The mucosa adjacent to this area does show some features suggestive of an ischemic colitis.It is possible that the colon wall ruptured secondary to ischemic changes.Clinical correlation is recommended.The findings of this case were discussed with dr.(b)(6) on (b)(6) 2011 by dr.(b)(6).¿ microscopic: ¿sections of surgical margins are unremarkable.Sections of the area of stricture seen in the central portion of the specimen show glandular dropout and mucosal ischemic changes with a dense, extensive acute and chronic inflammatory infiltrate that penetrates through the muscularis propria and extends into the pericolonic fat.The pericolic fat shows areas of fat necrosis with multinucleated giant cells.The adjacent mucosa to this area of inflammation also shows some reactive, hyperplastic changes with an edematous lamina propria.The area of inflammation and fat necrosis shows vertically oriented muscularis propria and suggests the possibility of a rupture.There are no dysplastic or malignant changes seen.Random sections of the colon show some increased edema and mild reactive changes in the mucosa.¿ gross description: ¿received in formalin labeled with patient name wright and ¿splenic-flexure colon¿ is a partial colectomy specimen that is 25.5 cm in length and up to 3.7 cm in diameter.The specimen is unoriented and is partially opened.Also present in the specimen container is an additional short segment of colon with multiple staple lines that is approximately 2.2 cm in length and up to 2.9 cm in diameter.The colon is opened and shows an area of stricture that is approximately 7.5 cm away from the closest surgical margin and appears to almost completely occlude the lumen of the colon.On one side of the area of stricture, the colon mucosa appears edematous and thickened, and the opposing side of the stricture shows a thin, flattened colon mucosa.There are no grossly obvious lesions or tumors seen.Representative sections are submitted with the following slide key: a1 - surgical margins; a2 - a4 - sections of area of stricture; a5 -additional random sections of colon and small additional segment of colon.¿ (b)(6) 2013: dr.(b)(6).Operative report.Procedure: laparoscopic cholecystectomy.Preoperative diagnosis: gallbladder polyp.Postoperative diagnosis: 1.Gallbladder polyp.2.Chronic cholecystitis.Anesthesia: general.Estimated blood loss: 5 ml.Specimen: gallbladder and content for permanent section.Complications: none.Indications: ¿(b)(6) is a pleasant 58-year-old lady who presented my office with complaints of upper abdominal pain, bloating and nausea.She had normal ct scan, normal hida scan but gallbladder ultrasound which demonstrated 6 mm gallbladder polyp.Based on her symptoms and the findings of this polyp, a decision made to take her for laparoscopic cholecystectomy.Risks and benefits were explained.Patient voiced understanding and her desire to proceed.¿ wound classification: ¿ii¿ [clean-contaminated].Procedure: ¿patient was taken to the operating room, placed in supine position.General anesthesia was administered.Patient's abdomen was prepped and draped in usual sterile fashion.After infiltration with local anesthetic, a 12 mmhg local incision was made.Dissection was carried out down below the fascia.The fascia was grasped with kocher's and retracted upwards, and the wound opened sharply and revealed peritoneum below this similarly opened.0 vicryl sutures placed on either side of the fascia.A 12 mm blunt tip hasson trocar was inserted through the wound.Pneumoperitoneum was established.30 degree angle laparoscope was inserted.The gallbladder was visualized.It was noted be somewhat pale in coloration.There were [sic] some loose adhesion [sic] surrounding it and the liver.These were taken down using electrocautery.The gallbladder was grasped and retracted laterally.Dissection of cystic structures commenced.The cystic duct was identified first.Three clips were placed, and it was divided.Next cystic artery was identified, clipped and divided.Electrocautery was used to dissect the gallbladder away from the surface of the liver.During the course of this, a small pulsatile bleeder was noted on the surface of the liver.This was controlled with electrocautery.Gallbladder was retrieved via endocatch bag and sent for permanent section.The operative site was inspected, and some blood was noted there but this felt to be old blood from the prior pulsatile bleeder.This was suctioned and irrigated and a piece of surgicel was placed on the gallbladder fossa.The area was irrigated further and then suctioned and the area was reinspected.Hemostasis was noted to be excellent.Surgicel was left in the gallbladder fossa.Ports removed under direct visualization.Here again hemostasis was excellent.Pneumoperitoneum was released.The infraumbilical fascia was closed with 0 vicryl suture.Skin wall incisions closed with 4-0 monocryl.Finally steri-strips and dry sterile dressings were applied.Patient tolerated all this very well.She will be awakened in the operating room and returned to recovery in stable condition.¿ (b)(6) 2014: (b)(6) medical center.(b)(6).Pathology report.Final diagnosis: gallbladder, cholecystectomy: ¿chronic cholecystitis.Cholesterolosis with cholesterol polyps.Negative for atypia or malignancy.¿ microscopic: ¿light microscopic examination performed by dr.(b)(6).¿ gross description: ¿received in formalin labeled with patient's name and ¿gallbladder¿ consists of a 7.5 x 2.3 x 1.5 cm tan green intact gallbladder with attached cystic duct closed with a staple.The gallbladder wall averages 0.3 cm in thickness.The lumen is filled with yellow green viscous fluid with no calculi identified either in the specimen container or the gallbladder lumen.The mucosa is tan green, velvety, with numerous tan yellow polypoid nodules adherent to the mucosa.No additional discrete mass lesions or gross abnormalities are identified.Representative sections to include the cystic duct margin are submitted in cassette a1.¿ (b)(6) 2014: dr.(b)(6).Operative report.Procedure: 1.Repair of ventral hernia with mesh.2.Egd with biopsy.[implant: ventralex.] preoperative diagnosis: 1.Ventral hernia.2.Epigastric pain.Postoperative diagnosis: 1.Ventral hernia.2.Epigastric pain.3.Gastritis.Anesthesia: general.Estimated blood loss: 5 ml.Specimens: 1.Hernia sac for permanent section.2.Antral biopsy for permanent section.Complications: none.Indications: ¿(b)(6) is a pleasant 58-year-old woman who presented to my office with complaints of upper abdominal discomfort.No clear etiology for the pain could be identified except for a ventral hernia.After discussion of risks and benefits of repair, decision was made to take the patient for repair of ventral hernia as well as egd to rule out other etiologies for epigastric pain.¿ wound classification: ¿i¿ [clean].Procedure: ¿preoperatively the patient was examined, and ct scan was reviewed and the site of the hernia was identified approximately 10 cm superior to the umbilicus.The patient was taken to the operating room, placed in the supine position.General anesthesia was administered.The abdomen was prepped and draped in sterile fashion.Midline incision was made overlying the site of the hernia and electrocautery was used to dissect the subcutaneous fat until the hernia sac was identified.The margins of the hernia sac and fascial defect were identified, and the hernia sac was opened and amputated.The hernia contents proved to be simply omental fat.This was reduced into the abdominal cavity.Repair of the 3 cm defect was completed using a 6.4 cm ventralex hernia patch secured with 0 prolene suture.Hemostasis was assured using electrocautery.The wound was closed in multiple layers using 3-0 vicryl and 4-0 monocryl.Finally the wound was dressed with steri-strips.Next attention was turned to the egd.Gastroscope was advanced with minimal difficulty down the patient's esophagus into her stomach through the pylorus into the duodenum.The duodenum appeared entirely unremarkable over its first two portions.The scope was withdrawn in the stomach.The patient was noted have some mild gastritis and an antral biopsy was obtained and sent for permanent section.The scope was retroflexed, and the proximal stomach appeared less inflamed than did the antrum.The scope was withdrawn into the esophagus and z -line was noted at 38 cm.It was regular in appearance.The esophagus seemed somewhat redundant initially on advancing the scope but as i withdrew it, there were no obvious mucosal abnormalities.The patient tolerated all of this very well.She will be awakened in the operating room and returned to recovery in stable condition.¿ (b)(6) 2014: (b)(6).Pathology report.Final diagnosis: a: hernia sac, excision: ¿benign fibroadipose tissue with scant mesothelial lining consistent with hernia sac.Negative for atypia or malignancy.¿ b: stomach, antrum, biopsy: ¿gastric antral type mucosa with reactive (chemical) gastropathy.Negative for intestinal metaplasia or dysplasia.Negative for helicobacter pylori like organisms.¿ microscopic: a: ¿sections of the hernia sac show benign fibroadipose tissue with a scant mesothelial lining.No evidence of atypia or malignancy is identified.¿ b: ¿sections show gastric antral type mucosa with foveolar hyperplasia overlying muscularization and congestion of the lamina propria.There is a mild chronic inflammatory cell infiltrate within the lamina propria, but no significant acute inflammation is identified.There is no evidence of intestinal metaplasia or dysplasia.A giemsa stain with adequate controls is performed and shows no evidence of helicobacter pylori organisms.¿ gross description: a: ¿received in formalin labeled with patient's name and ¿hernia sac¿ consists of a 2.1 x 1.1 x 0.5 cm tan yellow to purple fragment of fibroadipose tissue.No discrete mass lesions or gross abnormalities are identified.The specimen is entirely submitted in cassette a1.¿ b: ¿specimen received in formalin labeled with patient's name and ¿antrum biopsies¿ consists of a single fragment measuring 0.3 x 0.2 x 0.2 cm in aggregate.The specimen is entirely submitted in cassette b1.¿ implant preoperative complaints: (b)(6) 2019: dr.(b)(6).Indications.¿this is a 64-year-old white female, who experienced operation, exploratory laparotomy for colon resection years ago.She ended up with a formation of the two hernias in this area, that was confirmed with a ct scan.Today, she is going to the operating r [sic] for ventral hernia repair with mesh.¿ implant procedure: postoperative ventral hernia repair with a synecor mesh, 26 x 10 cm.[implant: gore® synecor intraperitoneal, gkfr2030/20422204, 20cm x 30cm.] implant date: (b)(6) 2019 [hospitalization dates were not provided].(b)(6) 2019: dr.(b)(6).Operative report.Preoperative diagnosis: postoperative ventral hernia.Postoperative diagnosis: postoperative ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Specimens: none.Wound classification: clean.Procedure: ¿after visual identification, the patient was brought to operating room, placed on the operating room table in supine position.Anterior abdominal wall was prepped with betadine and draped in the usual sterile fashion.Midline incision was performed with excision of old postoperative scar.The incision was taken down through the skin and subcutaneous layer on top of the hernial sac.Abdominal cavity was entered.After that, extensive lysis of adhesions was performed.Peritoneum was undermined with electrocautery bovie and metzenbaum scissors.Eventually, we liberated the entire abdominal cav [sic] from adhesions.Synecor mesh 26 x 10 cm was brought into the field and placed in underlay position.It was secur [sic] every 1 to 2 cm with a 0 prolene interrupted sutures along the perimeter.After that, the aponeurosis was closed with #1 double-stranded pds running suture on the fascia.The abdominal wound was irrigated with 100 cc of warm normal saline.Hemostasis was achieved.Subcutaneous layer was closed with 3-0 vicryl interrupted sutures.The skin was closed with staples.Aseptic dressing.Patient tolerated procedure well and extubated, was sent to recovery room.¿ (b)(6) 2019:(b)(6) medical center.Implant record.¿synecor biomaterial¿.Cat #: gkfr2030.Lot #: 20422204.Size: 20cm x 30cm.Quantity: 1.Expiration date : 3/4/2022.Relevant medical information: (b)(6) 2019: dr.(b)(6).Operative report.Procedure: incision and drainage of abdominal wall abscess with wound vacuum-assisted closure placement.Preoperative diagnosis: abscess of abdominal wall.Postoperative diagnosis: abscess of abdominal wall.Anesthesia: general.Estimated blood loss: minimal.Specimen: none.Indications: ¿this is a well-known to me 64-year-old white female, who underwent elective surgery for postoperative ventral hernia repair with mesh three weeks ago.Eventually, patient developed cellulitis.Treatment with antibiotics in the outpatient basis did not help.Today, she came to the clinic with complaints of fever and tachycardia.The cellulitis of anter [sic] abdominal wall was converted to abscess.¿ wound classification: ¿dirty infected ¿.Procedure: ¿after visual identification, the patient was brought to the operating room and placed on the operating table in supine position.The anterior abdominal wall was prepped w [sic] betadine and draped in the usual sterile fashion.A linear incision was performed along the old postoperative scar.The incision was taken down through the skin and subcutaneous layer and encountered serosanguinous discharge, but without obvious signs of infection.Hemostasis was achieved.The wound vac was placed into the wound a [sic] placed on negative pressure with 125 mmhg continuous.Aseptic dressing [sic].Patient tolerated the procedure well and awake [sic], was sent to recovery room.¿ (b)(6) 2019: dr.(b)(6).Procedure: colonoscopy.(b)(6) 2019: (b)(6), do.Pathology report.Diagnosis: colon mass, 1 meter from anal verge, biopsy: ¿superficial fragments of colonic mucous with villous architecture and low-grade dysplasia compatible with tubulovillous adenoma.See comment: there is no evidence of high-grade dysplasia or malignancy.If this biopsy represents a portion of a larger lesion, it may not be representative of the lesion as a whole.Should your clinical suspicion persist, additional sampling may be beneficial.Clinical correlation is recommended.¿ specimen: colon biopsy, surgical biopsy colon mass ¿ meter from anal verge bx [biopsy].Gross description: ¿the specimen is received in formalin in a container labeled with the patient's name, accession number and colon mass 1 meter from anal verge, consists of multiple fragments of tan-pink soft tissue measuring 0.5 x 0.5 x 0.1 cm in aggregate.The specimen is entirely submitted in cassette a.¿ (b)(6) 2019: dr.(b)(6).Procedure: laparotomy, exploratory with colon resection.(b)(6) 2019: dr.(b)(6).Pathology report.Diagnosis: a: mesh: gross only diagnosis: ¿grossly intact mesh material.¿ b: right colon with terminal ileum, resection: ¿large villotubular adenoma without high grade dysplasia or invasive neoplasm.Margins free of atypia and neoplasm.18 lymph nodes negative for primary and metastatic neoplasm.Submucosai lipoma identified.¿ specimens: a: mesh.B: right colon with terminal ileum, resection.Gross description: a: ¿specimen a consists of a 25.0 x 8.0 x 0.5 cm portion of tan mesh material.No sections are submitted.Gross diagnosis only.¿ b: ¿specimen b consists of a 19.0 cm in length portion of right colon and cecum having an average diameter of 0.4 cm having an attached portion of terminal ileum (7.0 cm in length with an average diameter of 2.2cm).No appendix is identified grossly.There is attached pericolonic fat.Also received in the specimen container is a separate detached portion of apparent omental fat (12.0 x 8.0 x 2.2 cm) sectioning of the separate omental fat reveals a grossly unremarkable yellow adipose cut surface.The serosal surface of the colon is tan-gray and wrinkled.There is a 4.5 x 3.0 cm area of thin bowel wall centrally located along the segment.No perforation is grossly identified.Sectioning reveals, immediately distal from the area of thin bowel wall, an 8.0 x 5.0 x 2.4 cm tan raised roughened friable mass lesion extending to within 5.1 cm from the nearest (distal) margin.The mass lesion does not grossly appear to extend into nor through the bowel wall and measures approximately 5.0 cm from the mesenteric margin.The remainder of the mucosal surface has areas of mucosal flattening.No polyps, diverticula, or other discrete mass lesions are grossly identified.Sectioning through the attached pericolonic fat reveals 18 possible lymph nodes ranging in size from 0.1 x 0.1 x 0.1 cm to 0.5 x 0.4 x 0.4 cm.Representative sections are submitted in 14 cassettes as follows: b1 - proximal margin; b2 ¿ distal margin; b3 - area of thin bowel wall; b4-b9 - representative sections of mass lesion; b10 ¿ ileocecal valve; b11 ¿ mesenteric margin shave nearest mass lesion; b12 - b14 ¿ entirety of the possible lymph nodes with six possible lymph nodes in each cassette.¿ (b)(6) 2019: (b)(6) medical center.Inpatient hospitalization.(b)(6) 2019: (b)(6).Discharge summary.Discharge diagnoses: psbo [partial small bowel obstruction], hypokalemia, transaminitis, dm2, htn, copd, bipolar d/o [disorder], addison¿s disease.Hpi [history of present illness]: ¿64 yof [year old female] with recent abdominal hernia repair and post-op abscess with wound vac in place who also underwent colonoscopy on (b)(6) and was found to have transverse colon mass.She then underwent a right hemicolectomy with diverting ileostomy on (b)(6).She initially was doing well postoperatively.She reports over the last 4 days she has had decreased appetite with n/v [nausea/vomiting] about 3-4x a day.She denies hematemesis or hematechezia [sic].She reports llq [left lower quadrant] abdominal pain and admits that she is still having watery stool output from ileostomy.She admits to low grade fever of 99.8 at home a few days ago.She denies cough/soa [shortness of air]/cp [chest pain].In the er, patient was found to have changes of psbo and general surgery requested hospitalist to admit.Patient was attempted at ng [nasogastric] tube placement.This was unsuccessful and patient has declined any further attempts unless general surgeon feels necessary.She also admits to generalized weakness and fatigue.Her potassium was found to be low at 2.8 in the er.¿ hospital course: ¿patient was admitted and kept npo [nothing by mouth].She declined ng placement.She did have mild liquid stool in ostomy on admit.She was given ivf [intravenous fluids].Her lft's [liver function tests] were elevated and hepatitis panel was negative.Gi evaluated and did liver w/u [workup].Labs pending still, her labs were trended and are improving.Her stool output has significantly improved, and she has been advanced on her diet.She is tolerating well.No n/v.Abd [abdominal] pain improved.Currently felt stable for discharge.She will f/u with both gi and gen [sic] surgery outpatient.¿ physical exam: ¿+bs [bowel sounds], soft, non-tender, non-distended.Ileostomy with soft stool, midline incision with vac.¿ instructions: ¿you may resume your usual level of activity.Return to er with any new or worsening symptoms.Follow up with pcp [primary care physician] in 1 week, gi in 2 weeks, asrian in 2 weeks.¿ (b)(6) 2020: (b)(6) medical center.Inpatient hospitalization.(b)(6) 2020: dr.(b)(6).Operative report.Procedure: 1.Exploratory iaparotomy.2.Extensive lysis of adhesions.3.Takedown of ileostomv.4.Ileocolonic anastomosis.5.Wound vacuum-assisted closure placement.Preoperative diagnosis: ileostomy status.Postoperative diagnosis: ileostomy status.Anesthesia: general.Estimated blood loss: minimal.Specimen: none.Indication: ¿this is a 64-year-old white female, who underwent transverse colon resection for end-ileostomy placement for adenocarcinoma of transverse colon.The patient vent through the chemotherapy and today she is going to the operating room for reversal of ileostomy.¿ wound classification: clean.Procedure: ¿after visual identification.The patient brought to operating room, placed on operating room table in supine position.The anterior abdominal wall was prepped with betadine and draped in usual sterile fashion.Midline incision was performed with a #10 blade scalpel, with excision of old postoperative scar.The incision was taken down through skin, subcutaneous layer, and then on fascia.The patient had a mesh incorporating to the fascia, which was placed during previous operation.Incision was done through the mesh.The abdominal cavity was entered.Extensive lysis of adhesions was performed.I spent about one hour to lyse all the adhesions to mobilize the area around ileostomy and the entire abdomen as well.The ileostomy was taken down with gia 75 mm.The distal portion of transverse colon was mobilized, dissected.After that, i proceeded with anastomosis [sic] of side-to-side between the terminal ileum and transverse colon.Mechanical sutures with gia 75 mm and gia 100 mm were used.Abdominal cavity was irrigated with 5 l of warm normal saline.Two jp [jackson-pratt] drains were left in abdominal cavity descending down over right lateral gutter into the pelvis and the second jp drain was placed next to the anastomosis.Postoperative wound was closed with #1 double-stranded pds on the fascia.The wound vac with a black sponge was placed with negative pressure 125 mmhg.Aseptic dressing.The patient tolerated the procedure well and awake, was sent to recovery room.¿ (b)(6) 2020: (b)(6), aprn [nurse practitioner].Discharge summary.Hospital course: ¿pt was seen in office per dr.Asrian and scheduled for surgery.Pt was taken to or per dr.(b)(6),(b)(6) 2020 for exploratory laparotomy, extensive lysis [sic] of adhesions, takedown of ileostomy, ileocolonic anastomosis, wound vacuum assisted closure placement.Pt was admitted to surgical floor for continued monitoring.Ng to lis [lower intermittent suction], wound care staff to change dressings, await return of gi function.Diet was advanced accordingly.Pt progressed and ng tube was dc [discontinued] on pod [postop day] 9.+ flatus, + bm, pain was miniminal [sic] upon dc [discharge].Pt was seen and examined per dr.Asrian on pod 21 and stated pt was okay to dc home and fu in office.¿ instructions: ¿no lifting >10 lbs.Until fu appt [appointment].Regular diet.Return to er with any new or worsening symptoms.Follow up with: dr.(b)(6) 25-jun-2020.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code and additional component codes.Conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Updated health effect.Updated investigation finding.Updated type of investigation.Updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, paresthesia, seroma or hematoma and related harms, tissue ischemia, wound dehiscence, and additional intervention including surgery.¿ the gore® synecor intraperitoneal biomaterial instructions for use warns: ¿when post-operative infection is suspected, debridement of involved tissues should be considered.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the gore® synecor intraperitoneal biomaterial instructions for use also warns: ¿if using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.Exposure or protrusion of the device could result in infection, pain, and additional intervention including surgery.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, hernia recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, lung function impairment, pain, paresthesia, perforation, revision/resurgery, seroma or hematoma and related harms, wound complications and wound dehiscence many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key13624683
Report Number3003910212-2022-01340
Device Sequence Number14733861
Product Code FTL
UDI-Device Identifier00733132635368
UDI-Public00733132635368
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/04/2022
Device Model NumberGKFR2030
Device Catalogue NumberGKFR2030
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer03/23/2022
04/21/2022
04/21/2022
Initial Report FDA Received Date02/28/2022
Supplement Report FDA Received Date03/24/2022
04/22/2022
01/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/05/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR
Patient SexFemale